If this is your first visit, be sure to check out the FAQ in HCMA Announcements. You may have to register before you can post: click the register link above to proceed. To start viewing messages, select the forum that you want to visit from the selection below. Your Participation in this message board is strictly voluntary. Information and comments on the message board do not necessarily reflect the feelings, opinions, or positions of the Hypertrophic Cardiomyopathy Association. At no time should participants to this board substitute information within for individual medical advice. The Hypertrophic Cardiomyopathy Association shall not be liable for any information provided herein. All participants in this board should conduct themselves in a professional and respectful manner. Failure to do so will result in suspension or termination. The moderators of the message board working with the HCMA will be responsible for notifying participants if they have violated the rules of conduct for the board. Moderators or HCMA staff may edit any post to ensure it conforms with the rules of the board or may delete it. This community is welcoming to all those with HCM we ask that you remember each user comes to the board with information and a point of view that may differ from that which you hold, respect is critical, please post respectfully. Thank you

Announcement

Collapse
No announcement yet.

newHcm

Collapse

About the Author

Collapse

HCMA FORUM ARCHIVE Find out more about HCMA FORUM ARCHIVE
This topic is closed.
X
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

  • newHcm

    [newHcm]

    Author: Bobby (---.tnt2.corydon.in.da.uu.net)

    Date: 12-22-02 12:30

    Hi, I have been reading threads on this site for a couple of weeks. I am a 30 year old male recently diagnoised with HCM. I have been going in and out of atrial fib since 1994. Last time I was in atrial fib I had to be cardioverted with 200 jewels, the medication would not convert me. Since then they upped me from 180 mg of Verapamil to 240 mg. I started having palpitations, chest pain, and tightness in the throat. Then they upped me to 300 mg as a result of these symptoms, while asking me to wear a 24 hour holter. The 24 hour holter showed 9 pvcs in a row. He then put me on 50 mg toporol xl. After a few weeks I had a spell where my heart starting beating rapidly for 10 minutes and my blood pressure went throught the roof. Again they upped me to 75 mg of toporol. Palpitations got worse. feverish type symptoms, fingers numbing, was told to go see a Phychiatrist. After begging and pleading they took me off the toprol and it was tough getting off of it but am still have palpitations.. I have got two second opinions with the same diagnosis. I am currently on 420 mg of Verapamil. They talked to me about taking Beta blockers again and I am scared as a result of the effect toporol had on me. Please comment on experiences with beta blockers and the effects that it had on you. Does anyone have obstruction in the mid cavity instead of the top part of the heart? I was told that I do not have classic signs of HCM. All this is very confusing to me.

    Bobby, Confused

    ~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~

    [Re: newHcm]

    Author: Board Moderator: Sarah Beckley (---.244.66.31.Dial1.Chicago1.Level3.net)

    Date: 12-22-02 12:42

    Dear Bobby,

    Beta-blockers and calcium-channel blockers are not the only medication options, by far, especially since you are in and out of afib.

    You don't mention if you are on coumadin, which you need to be if you are having afib.

    I highly recommend that you call Lisa at 973-983-7429 and talk to her about seeing an HCM specialist. It sounds like you really, really, really need one asap.

    Hang in there,

    Sarah

    ~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~

    [Re: newHcm]

    Author: Board Moderator: Sarah Beckley (---.244.66.31.Dial1.Chicago1.Level3.net)

    Date: 12-22-02 12:50

    Dear Bobby,

    Oh, speaking to your obstruction question ---- obstruction, by definition, is at the top --because if the heart is thick at the top, it can obstruct the blood flow. However, a thick septum is just a thick septum.

    There is very little about HCM that can be conisdered "classic" ---most HCMers are not obstructed and most don't have afib, so you are and you aren't typical, possibly.

    I've been on betablockers for 20 years with just the usual bad dreams, lack of concentration, fatigue, etc. But it keeps my heart rate down, so I put up with it. I've switched types from time to time and I like nadolol best.

    take care,

    S

    ~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~

    [Re: newHcm]

    Author: Lisa Salberg (---.dyn.optonline.net)

    Date: 12-22-02 13:32

    Bobby,

    I would highly recommend you get to a specialist... you need to get yourself better managed. HCM is hard to manage and if the Dr has little exposure to it then it is very hard for them. In my experience it is far better to work with a specialty center along WITH your home cardiologist to come up with a plan for treatment and management.

    Call me - This week is a bit nuts with X-mas but I will be available Between 3-5pm Tuesday and Saturday 10-3 (EST)

    Best wishes,

    Lisa

    ~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~

    [Re: newHcm]

    Author: DAVID (---.tnt3.bangor.me.da.uu.net)

    Date: 12-31-02 09:21

    BOBBIE,

    I am a 49 year old who has lived with hcm for 25 years. I had an m&m done at NIH

    in 1979 under Dr. Morrow. I have been simptomatic since. I have had aortic valve replaced as well as a mitral ring put in at Georgetowm Medical Center in 1997. In April of 2001 I developed Atrial fib. as well as flutter. I was told that there was no cure for fibrulation. I was sent to Brigham and Womens in Boston after two failed ablation attemps here in Bangor Me. Dr Ebstein was excellent in Bostons Brigham. He corrected both the flutter and fibrulation in one marathon ablation. He went after the cells that were causing the problem. He did not ablate the AV node which would have made me pacemaker dependant. I highly recommend your Cardiologist be in contact with him. As I have dealt with this disease for years I have learned several important things. First your body is telling you you have chest pain Duh! The Docter who told you to see a shrink needs to see one himself. He has an ego problem. As a patient of NIH I learned to stop what I am doing slow down my breathing somtimes go to bed to alleviate my pain. I use my in home oxygen as well as the typical beta-blockers you probably take. One of the best drugs actually a life changing med. is Monopril. It has reduced my chest pain significantly. Hope this will help. Remember Prayer should be a part of your daily medication.

    Sincerely,

    Dave In Maine

    ~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~

    [Re: newHcm]

    Author: DAVID (---.tnt3.bangor.me.da.uu.net)

    Date: 12-31-02 09:26

    BOBBIE,

    I am a 49 year old who has lived with hcm for 25 years. I had an m&m done at NIH

    in 1979 under Dr. Morrow. I have been simptomatic since. I have had aortic valve replaced as well as a mitral ring put in at Georgetowm Medical Center in 1997. In April of 2001 I developed Atrial fib. as well as flutter. I was told that there was no cure for fibrulation. I was sent to Brigham and Womens in Boston after two failed ablation attemps here in Bangor Me. Dr Ebstein was excellent in Bostons Brigham. He corrected both the flutter and fibrulation in one marathon ablation. He went after the cells that were causing the problem. He did not ablate the AV node which would have made me pacemaker dependant. I highly recommend your Cardiologist be in contact with him. As I have dealt with this disease for years I have learned several important things. First your body is telling you you have chest pain Duh! The Docter who told you to see a shrink needs to see one himself. He has an ego problem. As a patient of NIH I learned to stop what I am doing slow down my breathing somtimes go to bed to alleviate my pain. I use my in home oxygen as well as the typical beta-blockers you probably take. One of the best drugs actually a life changing med. is Monopril. It has reduced my chest pain significantly. Hope this will help. Remember Prayer should be a part of your daily medication.

    Sincerely,

    Dave In Maine

    ~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~

    [Re: newHcm]

    Author: Bobby (---.tnt3.corydon.in.da.uu.net)

    Date: 12-31-02 11:01

    Dave in Maine,

    Thank you so much for your sharing your experiance. I have never herd of DR.Ebstein. So I just tell my cardiologist about him and that he's at Bostons Brigham?

    ~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~

    [Re: newHcm]

    Author: Sarah B. Board Moderator (12.144.99.---)

    Date: 12-31-02 11:16

    Dear Bobby,

    Please call Lisa and she can talk to you about all of your choices in terms of a specialist and match you with someone who suits you to a T.

    Also, it is VERY important to remember that every version of HCM is a little different and what works for one person can be very bad for another. For example, some people do really well on calcium channel blockers. They make me faint. Ace-inhibitors (monopril) make me ill, too. However, I love beta blockers, which can give some people asthma.

    It is critical to be seen by a specialist who understands all the medications available and which are right for HCMers and which are not (eg digitalis is a popular heart drug, but it is not always what you want for HCM hearts).

    Dave, I'm very glad you are doing well now.

    Bobby, please call Lisa asap.

    S
    NOTE: This is a post from the previous forum message board.

Today's Birthdays

Collapse

Working...
X